• Meprobamate

    (me proe ba' mate)

    WHY is this medicine prescribed?

    Meprobamate is used to treat anxiety disorders or for short-term relief of the symptoms of anxiety. Meprobamate is in a class of medications called tranquilizers. It works by slowing activity in the brain to allow for relaxation.

    HOW should this medicine be used?

    Meprobamate comes as a tablet and extended-release (long-acting) capsule to take by mouth. It usually is taken two to four times a day. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take meprobamate exactly as directed.
    Do not open, chew, or crush tablets or extended-release capsules; swallow them whole.
    Meprobamate can be habit-forming, do not take a larger dose, take it more often, or for a longer period than your doctor tells you to. Do not stop taking this medication without talking to your doctor, especially if you have been taking it for a long time. Your doctor probably will decrease your dose gradually.

    Are there OTHER USES for this medicine?

    This medication may be prescribed for other uses; ask your doctor or pharmacist for more information.

    What SPECIAL PRECAUTIONS should I follow?

    Before taking meprobamate,
    • tell your doctor and pharmacist if you are allergic to meprobamate, carisoprodol, any other medications, or any of the ingredients in meprobamate tablets or capsules. Ask your doctor or pharamcist for a list of the ingredients.
    • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: medications for depression, cough, cold or asthma and sleep aids. Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
    • tell your doctor if you have or have ever had kidney or liver disease, a history of alcohol or drug abuse, porphyria, or epilepsy.
    • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking meprobamate, call your doctor.
    • talk to your doctor about the risks and benefits of taking meprobamate if you are 65 years of age or older. Older adults should not usually take meprobamate because it is not as safe as other medications that can be used to treat the same condition.
    • if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking meprobamate.
    • you should know that this medication may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.
    • talk to your doctor about the safe use of alcohol during your treatment with meprobamate. Alcohol can make the side effects of meprobamate worse.

    What SPECIAL DIETARY instructions should I follow?

    Unless your doctor tells you otherwise, continue your normal diet.

    What should I do IF I FORGET to take a dose?

    Do not take a missed dose when you remember it. Skip it completely; then take the next dose at the regularly scheduled time.

    What SIDE EFFECTS can this medicine cause?

    Meprobamate may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
    • drowsiness
    • nausea
    • vomiting
    • diarrhea
    • headache
    • difficulty coordinating movements
    • excitement
    • weakness
    Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
    • rash
    • itching
    • easy bruising
    • bloody nose
    • unusual bleeding
    • tiny purple-colored skin spots
    • sore throat
    • fever
    • difficulty breathing
    • slurred speech
    • staggering
    • pounding or irregular heartbeat
    Meprobamate may cause other side effects. Call your doctor if you have any unusual problems while you are taking this medication.
    If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch ] or by phone [1-800-332-1088].

    What should I know about STORAGE and DISPOSAL of this medication?

    Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature, away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.

    What should I do in case of OVERDOSE?

    In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.

    What OTHER INFORMATION should I know?

    Keep all appointments with your doctor and the laboratory. Your doctor will order certain lab tests to check your response to meprobamate.
    Call your doctor if you continue to have symptoms.
    Do not let anyone else take your medication. Meprobamate is a controlled substance. Prescriptions may be refilled only a limited number of times; ask your pharmacist if you have any questions.
    It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

    Brand Names

    • Equagesic® (as a combination product containing Meprobamate and Aspirin)

    Aspirin

    (as' pir in)

    WHY is this medicine prescribed?

    Prescription aspirin is used to relieve the symptoms of rheumatoid arthritis (arthritis caused by swelling of the lining of the joints), osteoarthritis (arthritis caused by breakdown of the lining of the joints), systemic lupus erythematosus (condition in which the immune system attacks the joints and organs and causes pain and swelling) and certain other rheumatologic conditions (conditions in which the immune system attacks parts of the body). Nonprescription aspirin is used to reduce fever and to relieve mild to moderate pain from headaches, menstrual periods, arthritis, colds, toothaches, and muscle aches. Nonprescription aspirin is also used to prevent heart attacks in people who have had a heart attack in the past or who have angina (chest pain that occurs when the heart does not get enough oxygen). Nonprescription aspirin is also used to reduce the risk of death in people who are experiencing or who have recently experienced a heart attack. Nonprescription aspirin is also used to prevent ischemic strokes (strokes that occur when a blood clot blocks the flow of blood to the brain) or mini-strokes (strokes that occur when the flow of blood to the brain is blocked for a short time) in people who have had this type of stroke or mini-stroke in the past. Aspirin will not prevent hemorrhagic strokes (strokes caused by bleeding in the brain). Aspirin is in a group of medications called salicylates. It works by stopping the production of certain natural substances that cause fever, pain, swelling, and blood clots.
    Aspirin is also available in combination with other medications such as antacids, pain relievers, and cough and cold medications. This monograph only includes information about the use of aspirin alone. If you are taking a combination product, read the information on the package or prescription label or ask your doctor or pharmacist for more information.

    HOW should this medicine be used?

    Prescription aspirin comes as an extended-release tablet (tablet that releases medication slowly over a period of time). Nonprescription aspirin comes as a regular tablet, an enteric-coated, delayed-release tablet (tablet that first begins to release medication some time after it is taken), a chewable tablet, powder, and a gum to take by mouth and a suppository to use rectally. Prescription aspirin is usually taken two or more times a day. Nonprescription aspirin is usually taken once a day to lower the risk of a heart attack or stroke. Nonprescription aspirin is usually taken every 4 to 6 hours as needed to treat fever or pain. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take aspirin exactly as directed. Do not take more or less of it or take it more often than directed by the package label or prescribed by your doctor.
    Swallow the extended-release tablets whole with a full glass of water. Do not break, crush, or chew them.
    Swallow the tablets with a full glass of water.
    Chewable aspirin tablets may be chewed, crushed, or swallowed whole. Drink a full glass of water, immediately after taking these tablets.
    Ask a doctor before you give aspirin to your child or teenager. Aspirin may cause Reye's syndrome (a serious condition in which fat builds up on the brain, liver, and other body organs) in children and teenagers, especially if they have a virus such as chicken pox or the flu.
    If you have had oral surgery or surgery to remove your tonsils in the last 7 days, talk to your doctor about which types of aspirin are safe for you.
    Delayed-release tablets begin to work some time after they are taken. Do not take delayed-release tablets for fever or pain that must be relieved quickly.
    Stop taking aspirin and call your doctor if your fever lasts longer than 3 days, if your pain lasts longer than 10 days, or if the part of your body that was painful becomes red or swollen. You may have a condition that must be treated by a doctor.
    To insert an aspirin suppository into the rectum, follow these steps:
    1. Remove the wrapper.
    2. Dip the tip of the suppository in water.
    3. Lie down on your left side and raise your right knee to your chest. (If you are left-handed, lie on your right side and raise your left knee.)
    4. Using your finger, insert the suppository into the rectum, about 1/2 to 1 inch (1.25 to 2.5 centimeters) in infants and children and 1 inch (2.5 centimeters) in adults. Hold it in place for a few moments.
    5. Do not stand up for at least 15 minutes. Then wash your hands thoroughly and resume your normal activities.

    Are there OTHER USES for this medicine?

    Aspirin is also sometimes used to treat rheumatic fever (a serious condition that may develop after a strep throat infection and may cause swelling of the heart valves) and Kawasaki disease (an illness that may cause heart problems in children). Aspirin is also sometimes used to lower the risk of blood clots in patients who have artificial heart valves or certain other heart conditions and to prevent certain complications of pregnancy.

    What SPECIAL PRECAUTIONS should I follow?

    Before taking aspirin,
    • tell your doctor and pharmacist if you are allergic to aspirin, other medications for pain or fever, tartrazine dye, or any other medications.
    • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: acetazolamide (Diamox); angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril, (Aceon), quinapril (Accupril), ramipril (Altace), and trandolapril (Mavik); anticoagulants ('blood thinners') such as warfarin (Coumadin) and heparin; beta blockers such as atenolol (Tenormin), labetalol (Normodyne), metoprolol (Lopressor, Toprol XL), nadolol (Corgard), and propranolol (Inderal); diuretics ('water pills'); medications for diabetes or arthritis; medications for gout such as probenecid and sulfinpyrazone (Anturane); methotrexate (Trexall); other nonsteroidal anti-inflammatory drugs (NSAIDs) such as naproxen (Aleve, Naprosyn); phenytoin (Dilantin); and valproic acid (Depakene, Depakote). Your doctor may need to change the doses of your medications or monitor you more carefully for side effects.
    • if you are taking aspirin on a regular basis to prevent heart attack or stroke, do not take ibuprofen (Advil, Motrin) to treat pain or fever without talking to your doctor. Your doctor will probably tell you to allow some time to pass between taking your daily dose of aspirin and taking a dose of ibuprofen.
    • tell your doctor if you have or have ever had asthma, frequent stuffed or runny nose, or nasal polyps (growths on the linings of the nose). If you have these conditions, there is a risk that you will have an allergic reaction to aspirin. Your doctor may tell you that you should not take aspirin.
    • tell your doctor if you often have heartburn, upset stomach, or stomach pain and if you have or have ever had ulcers, anemia, bleeding problems such as hemophilia, or kidney or liver disease.
    • tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy, you plan to become pregnant, or you are breast-feeding. If you become pregnant while taking aspirin, call your doctor. Aspirin may harm the fetus and cause problems with delivery if it is taken during the last few months of pregnancy.
    • if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking aspirin.
    • if you drink three or more alcoholic drinks every day, ask your doctor if you should take aspirin or other medications for pain and fever.

    What SPECIAL DIETARY instructions should I follow?

    Unless your doctor tells you otherwise, continue your normal diet.

    What should I do IF I FORGET to take a dose?

    If your doctor has told you to take aspirin on a regular basis and you miss a dose, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

    What SIDE EFFECTS can this medicine cause?

    Aspirin may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
    • nausea
    • vomiting
    • stomach pain
    • heartburn
    Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
    • hives
    • rash
    • swelling of the eyes, face, lips, tongue, or throat
    • wheezing or difficulty breathing
    • hoarseness
    • fast heartbeat
    • fast breathing
    • cold, clammy skin
    • ringing in the ears
    • loss of hearing
    • bloody vomit
    • vomit that looks like coffee grounds
    • bright red blood in stools
    • black or tarry stools
    Aspirin may cause other side effects. Call your doctor if you experience any unusual problems while you are taking this medication.
    If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch ] or by phone [1-800-332-1088].

    What should I know about STORAGE and DISPOSAL of this medication?

    Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Store aspirin suppositories in a cool place or in a refrigerator. Throw away any medication that is outdated or no longer needed and any tablets that have a strong vinegar smell. Talk to your pharmacist about the proper disposal of your medication.

    What should I do in case of OVERDOSE?

    In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.
    Symptoms of overdose may include:
    • burning pain in the throat or stomach
    • vomiting
    • decreased urination
    • fever
    • restlessness
    • irritability
    • talking a lot and saying things that do not make sense
    • fear or nervousness
    • dizziness
    • double vision
    • uncontrollable shaking of a part of the body
    • confusion
    • abnormally excited mood
    • hallucination (seeing things or hearing voices that are not there)
    • seizures
    • drowsiness
    • loss of consciousness for a period of time

    What OTHER INFORMATION should I know?

    Keep all appointments with your doctor.
    If you are taking prescription aspirin, do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.
    It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

    Brand Names

    • Acuprin®
    • Anacin® Aspirin Regimen
    • Ascriptin®
    • Aspergum®
    • Aspidrox®
    • Aspir-Mox®
    • Aspirtab®
    • Aspir-trin®
    • Bayer® Aspirin
    • Bufferin®
    • Buffex®
    • Easprin®
    • Ecotrin®
    • Empirin®
    • Entaprin®
    • Entercote®
    • Fasprin®
    • Genacote®
    • Gennin-FC®
    • Genprin®
    • Halfprin®
    • Magnaprin®
    • Miniprin®
    • Minitabs®
    • Ridiprin®
    • Sloprin®
    • Uni-Buff®
    • Uni-Tren®
    • Valomag®
    • Zorprin®
    • Alka-Seltzer® (as a combination product containing Aspirin, Citric Acid, Sodium Bicarbonate)
    • Alka-Seltzer® Extra Strength (as a combination product containing Aspirin, Citric Acid, Sodium Bicarbonate)
    • Alka-Seltzer® Morning Relief (as a combination product containing Aspirin, Caffeine)
    • Alka-Seltzer® Plus Flu (as a combination product containing Aspirin, Chlorpheniramine, Dextromethorphan)
    • Alka-Seltzer® PM (as a combination product containing Aspirin, Diphenhydramine)
    • Alor® (as a combination product containing Aspirin, Hydrocodone)
    • Anacin® (as a combination product containing Aspirin, Caffeine)
    • Anacin® Advanced Headache Formula (as a combination product containing Acetaminophen, Aspirin, Caffeine)
    • Aspircaf® (as a combination product containing Aspirin, Caffeine)
    • Axotal® (as a combination product containing Aspirin, Butalbital)
    • Azdone® (as a combination product containing Aspirin, Hydrocodone)
    • Bayer® Aspirin Plus Calcium (as a combination product containing Aspirin, Calcium Carbonate)
    • Bayer® Aspirin PM (as a combination product containing Aspirin, Diphenhydramine)
    • Bayer® Back and Body Pain (as a combination product containing Aspirin, Caffeine)
    • BC Headache (as a combination product containing Aspirin, Caffeine, Salicylamide)
    • BC Powder (as a combination product containing Aspirin, Caffeine, Salicylamide)
    • Damason-P® (as a combination product containing Aspirin, Hydrocodone)
    • Emagrin® (as a combination product containing Aspirin, Caffeine, Salicylamide)
    • Endodan® (as a combination product containing Aspirin, Oxycodone)
    • Equagesic® (as a combination product containing Aspirin, Meprobamate)
    • Excedrin® (as a combination product containing Acetaminophen, Aspirin, Caffeine)
    • Excedrin® Back & Body (as a combination product containing Acetaminophen, Aspirin)
    • Goody's® Body Pain (as a combination product containing Acetaminophen, Aspirin)
    • Levacet® (as a combination product containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
    • Lortab ASA® (as a combination product containing Aspirin, Hydrocodone)
    • Micrainin® (as a combination product containing Aspirin, Meprobamate)
    • Momentum® (as a combination product containing Aspirin, Phenyltoloxamine)
    • Norgesic® (as a combination product containing Aspirin, Caffeine, Orphenadrine)
    • Orphengesic® (as a combination product containing Aspirin, Caffeine, Orphenadrine)
    • Panasal® (as a combination product containing Aspirin, Hydrocodone)
    • Percodan® (as a combination product containing Aspirin, Oxycodone)
    • Robaxisal® (as a combination product containing Aspirin, Methocarbamol)
    • Roxiprin® (as a combination product containing Aspirin, Oxycodone)
    • Saleto® (as a combination product containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
    • Soma® Compound (as a combination product containing Aspirin, Carisoprodol)
    • Soma® Compound with Codeine (as a combination product containing Aspirin, Carisoprodol, Codeine)
    • Supac® (as a combination product containing Acetaminophen, Aspirin, Caffeine)
    • Synalgos-DC® (as a combination product containing Aspirin, Caffeine, Dihydrocodeine)
    • Talwin® Compound (as a combination product containing Aspirin, Pentazocine)
    • Vanquish® (as a combination product containing Acetaminophen, Aspirin, Caffeine)
    • Also available generically

    Other Names

    • Acetylsalicylic acid
    • ASA
  • Join WellZones today.

    Make a Change For LifeLearn more

    Wellmont LiveWell is creating a new tradition of wellness in the mountains by providing individuals with tools and encouragement to live healthier lifestyles.

  • HeartSHAPE Spotlight

    HeartSHAPE® Test Learn more

    Fight heart disease early and prevent heart attacks with HeartSHAPE® - a painless, non-invasive test that takes pictures of your heart to scan for early-stage coronary disease.

  • Calories and Energy Needs

    Calorie NeedsLearn more

    How many calories do you need to eat each day to maintain your weight and fuel your physical activity? Enter a few of your stats into this calculator to find out.

  • Ideal Body Weight

    Ideal Body WeightLearn more

    Using body mass index as a reference, this calculator determines your ideal body weight range. All you need to do is enter your height.


  • Can we help answer your questions?

    Wellmont Nurse Connection is your resource for valuable health information any time, 24 hours a day, seven days a week. Speak to a Nurse any time, day or night, at (423) 723-6877 or toll-free at 1-877-230-NURSE.